if i take a drug to reduce addiction do i change my personality?

et_al at my-deja.com et_al at my-deja.com
Sat Nov 11 01:43:44 EST 2000


On Thu, 9 Nov 2000 12:05:12 -0000, "Shamim Khaliq"
<shamim at khaliq.intensive.co.uk> wrote:

>there's a new drug out called zyban to help people stop smoking. it elevates
>dopamine levels in the mesolimbic system and has noradrenergic effects in
>the locus coeruleus. it reduces craving. i'm an extravert, meaning increased
>sensitivity to reward and novelty possibly due to increased dopaminergic
>activity in the ventral tegmental projection system. it also makes me more
>susceptible to addiction, presumably also due to increased reward. (see
>http://www.cogsci.soton.ac.uk/bbs/Archive/bbs.depue.html) wouldn't a drug
>that reduces the reward from stimulants also affect my personality?

Depends on whether the stimulants are producing your personality, I
guess. In which case, is it really your personality?

Zyban isn't a new drug, this is only a relatively new use/name for
it. Its been used to ease the withdrawal effects of smoking in the
US for a few years, but it seems the makers are now expanding their
marketing push into the rest of the world.

It is the same chemical (Bupropion hydrochloride) as the
antidepressant Wellbutrin, which tends to be fairly stimulating,
much more so that say Paxil, and somewhat more than Prozac.

Antidepressants are supposed to have little if any effect on those
without one of the mood disorders beyond their typical side effects.
So, at least in theory, any effect should be minimal. However, if
you do have a mood disorder, then you'd need to carefully discuss
the use of this drug with your doctor, especially so if you are
prone to anxiety as the stimulatory effects may worsen this. 

I doubt that it will radically change you, and in any event you'll
only be taking it for a short time. You also need to consider what
effect quitting smoking, and the withdrawal effects that produces,
will have on your personality.

Personally, I'd only consider using it if nicotine patches etc
didn't work. 

Good luck

Ian

>






More information about the Neur-sci mailing list